Virginia, 2022Damaging Winds in Virginia, July 21, 2022
July 21, 2022 · NWS LWX · 2 events in 2 counties and zones
A couple of thunderstorms produced sporadic instances of wind damage when a surface trough interacted with the bay breeze.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of thunderstorms produced sporadic instances of wind damage when a surface trough interacted with the bay breeze.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 2:16 PM EST, 1 hour earlier.
Area forecast discussion, Jul 21, 2:16 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
316 PM EDT Thu Jul 21 2022
.SYNOPSIS...
A decaying frontal boundary will press through our area this
afternoon into this evening. Thereafter, strong ridging will
move in at upper levels. A cold front will approach the area on
Monday, potentially bringing a return to unsettled conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
A mid-level shortwave and associated surface low are lifting
across southern Canada this afternoon. A trailing, weakening
frontal boundary is working its way across our forecast area.
Behind this boundary, winds are turning westerly, with dewpoints
dropping in westerly low-level flow. Temperatures remain hot
behind the boundary. Ample instability has developed ahead of
the boundary within the deeper low-level moisture in response to
daytime heating. SPC Mesoanalysis shows 2000-3500 J/kg of MLCAPE
present from DC southeastward, with the highest instability
present across southern Maryland. Mesoanalysis also shows around
25-30 knots of effective shear in predominantly unidirectional
southwesterly flow. A pronounced zone of low-level convergence
is present in the vicinity of the boundary from central
Virginia to southern Maryland. Storms are starting to form
within this zone of low-level convergence, and may become strong
to severe over the next few hours. A Severe Thunderstorm Watch
is in effect for portions of southern Maryland until 8 PM to
account for these potentially severe thunderstorms. Damaging
winds should be the primary threat, but an instance or two of
severe hail can't be ruled out. Most of the thunderstorm
activity this afternoon should be confined to locations south
and east of DC, but a few showers further to the northwest can't
ruled out either. Any thunderstorms should progress to our
south and east by later this evening.
The other main story today will be heat. Heat Advisories remain
in effect through 8 PM for areas along and southeast of the I-95
corridor.
Drier conditions are expected overnight as the frontal boundary
clears the area and drier air starts to work in at low-levels.
Skies should stay mostly clear, with low temperatures dropping
in the mid 60s to mid 70s. A few areas of patchy fog may form
late tonight in sheltered mountain valleys in southwestern
portions of the forecast area.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Conditions will remain hot tomorrow as heights start to rise in
the mid-levels. Dewpoints will be lower (upper 50s to low 60s vs
upper 60s to mid 70s today), which will make it feel a bit
cooler. Highs tomorrow will be in the low-mid 90s for most.
Model soundings show a fair amount of mid-level capping, which
should act to limit thunderstorm development. A few showers or a
brief thunderstorm may be possible however across northwestern
portions of the forecast area, closer to area where low-level
moisture is expected to pool across southern PA.
Heights will continue to rise further on Saturday, and even
hotter air will work in from the west on downslope westerly
flow. 850 hPa temperatures are forecast to soar to around 22-23
C, which should yield high temperatures in the high 90s across
much of the forecast area. Heat advisories may need to
eventually be considered across portions of the area Saturday
afternoon and evening.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Hot conditions are expected Sunday, with some marginal relief early
next week due to increasing clouds and shower and thunderstorm
chances. Heat may return during the middle to latter part of next
week.
Sunday will likely be the hottest day of the year with many areas
approaching or exceeding 100 degrees east of the Blue Ridge. Dew
points may drop in westerly flow enough to keep heat index values
closer to the air temperatures, but even if the heat index is only
slightly above the air temperature we will be bumping into Heat
Advisory criteria for much of the region.
The heat breaks at least a little heading into early next week as a
cold front moves in. However, as is typically the case this time of
year, the front will have trouble making it all the way through.
Showers and thunderstorms will probably develop as the front moves
in and then stalls, and some could be heavy/strong.
Much of the rest of next week looks unsettled as the front wavers
nearby, with increasing uncertainty in the details.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Prevailing VFR conditions are expected at the terminals through
Saturday. Showers and thunderstorms will form this afternoon
from central VA to southern MD, and could impact DCA or CHO.
VCTS has been added at those two terminals to account for this
possibility. Any showers or storms should press off to the south
and east of the terminals by this evening. Otherwise, VFR
conditions and westerly winds are expected. Westerly winds may
gust to around 15-20 knots this afternoon. Thereafter, lighter
westerly winds are forecast through Saturday.
Sub-VFR possible in TSRA Monday.
&&
.MARINE...
Southerly winds over the waters will turn westerly later this
afternoon into this evening, and may gust to near SCA levels at
times. Thunderstorms will be possible over the waters this
afternoon into early evening as well. SMWs may potentially be
needed for some of these storms.
Sub-SCA westerly winds are expected over the waters tonight
through Saturday.
SCA gusts are possible Sunday into Monday. Thunderstorms are
possible Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-011-013-
014-016>018-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ530>543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...DHOF
AVIATION...DHOF/KJP
MARINE...DHOF/KJPHazardous weather outlook, Jul 21, 12:24 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
124 PM EDT Thu Jul 21 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
124 PM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect from 11 AM to 8 PM today for much of
the outlook area.
A Severe Thunderstorm Watch is in effect for portions of southern
Maryland and the surrounding waterways through 8 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat index values of near 105 degrees are possible during the
afternoon hours of Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested and appreciated over southern
Maryland. Please forward reports of severe weather to the National
Weather Service per standard operating procedures.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
124 PM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat index values of 100 to 105 degrees are possible during the
afternoon hours of Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-221730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
124 PM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat index values of near 100 degrees are possible across the
lower elevations during the afternoon hours of Saturday and
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 21, 2:27 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM MARINE TSTM WIND 6 SSE FISHING CREEK 38.26N 76.18W
07/21/2022 M40 MPH ANZ543 MD BUOY
A WIND GUST OF 35 KNOTS (40 MPH) WAS MEASURED BY THE
LOWER HOOPER ISLAND WEATHERFLOW SENSOR (XHPR).
&&
EVENT NUMBER LWX2204476
DHLocal storm report, Jul 21, 3:05 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM MARINE TSTM WIND 13 SE FISHING CREEK 38.22N 76.04W
07/21/2022 E39 MPH ANZ543 MD BUOY
A SQUALL PRODUCED A WIND GUST TO 34 KNOTS (39 MPH) NEAR
THE BISHOPS HEAD NOS SENSOR (BISM2).
&&
EVENT NUMBER LWX2204477
DHLocal storm report, Jul 21, 3:11 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM MARINE TSTM WIND 14 ENE DARES BEACH 38.60N 76.27W
07/21/2022 E39 MPH ANZ541 MD MESONET
A SQUALL PRODUCED A WIND GUST TO 34 KNOTS (39 MPH) NEAR
A MESONET ON KIM DRIVE ADJACENT TO THE CHESAPEAKE BAY.
&&
EVENT NUMBER LWX2204478
DHThunderstorm Wind, Fairfax
- When
- July 21, 3:16 PM EST
- Where
- Fairfax County, 1.67 mi NNW of Centreville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.853, -77.431
Tree damage was reported between Centreville and Reston. A tree blew down near the intersection of VA-657 Walney Road and Cabells Mill Drive. A tree blew down near the intersection of VA-4703 Steeplechase Drive and Silver Fox Lane.
Thunderstorm Wind, Orange
- When
- July 21, 4:59 PM EST
- Where
- Orange County, 0.29 mi ENE of Orange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.251, -78.115
Tree damage was reported around Orange. A tree blew down near the intersection of Cathedral Place and West Nelson Street. A tree blew down onto wires in the 16000 block of VA-612 Monrovia Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 21, 20223 deaths · $2.5 million · 2 events
- Excessive Heat in Nevada, July 21 to 22, 20223 deaths · 6 events
- Flash Flood and Hail in Alabama, July 21, 20222 deaths · 3 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Maine, July 21, 20221 death · $355,000 · 1.5 in hail · 9 events
- Hail and Damaging Wind in North Dakota, July 21, 2022$2.1 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in New Hampshire, July 21, 2022$157,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Vermont, July 21, 2022$95,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, July 21, 2022$151,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Tennessee, July 21, 2022$125,000 · 50 kt wind · 13 events
- Damaging Winds in Mississippi, July 21, 2022$96,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, July 21 to 28, 202261 events
- Hail and Damaging Winds in West Virginia, July 21 to 23, 2022$36,000 · 60 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036051, 1036052.